Pennsylvania, 2003Tornado in Pennsylvania, September 23, 2003
September 23, 2003 · NWS PHI · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 2:52 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 23, 2:52 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE DE CTY PA IN WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EDT TUE SEP 23 2003
DROPPING FLD WATCH ESSENTIALLY FROM PHL E...SPECIFIC CNTYS LISTED
BLO...AS THAT AREA DID NOT HAVE SGFNT RAINS LAST WK...AS OPPOSED TO
OUR NWRN ZONES AND AREA TO THE IMMEDIATE W OF PHL.
OTRW...PCPN SHOULD END FM THE W BY NOON OR SHRTLY THRFTR...THEN DRY
INTO THU WHEN NXT FNT ARRIVES FM THE NW. SLOWED PCPN TIMING DOWN
JUST A BIT...BGNG THU MRNG NWRN ZONES AND THU AFTN SERN ZONES.
OTRW...LEFT EXTDDS PRETTY MUCH AS THEY WERE.
NO CHGS ON THE MARINE...SML CRAFT REMAINS UP ALL WTRS.
ZONES AND UPDATED FLOOD WATCH SHOULD FLY BY 430 AM.
.PHI...FLOOD WATCH THIS MRNG PA54-55,60-62,67-70 NJ1,7 DE1 MD8
SML CRAFT ADVY CST AND DE BAY.
KRAUSHazardous weather outlook, Sep 23, 5:28 AM EST, 52 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT TUE SEP 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY
FLOOD WATCHES REMAIN IN EFFECT THIS MORNING FOR MUCH OF THE AREA TO
THE NORTH AND WEST OF PHILADELPHIA...AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR SOME COUNTIES. THE RAIN WILL MOVE EAST AND SHOULD BE OFF
THE COAST BY EARLY AFTERNOON. STORM TOTALS WILL EXCEED THREE INCHES
IN SOME SPOTS.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN WITH SIGNIFICANT RAINFALL TOTALS...OF
TWO INCHES OR MORE.
KRAUS
In the hours before
Special weather statement, Sep 23, 4:45 AM EST, 1 hour 35 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-021-
PAZ054-055-060>062-067>071-231115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT TUE SEP 23 2003
...AREA OF HEAVY RAIN MOVING SLOWLY EAST...
AT 530 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF HEAVY
RAIN MOVING SLOWLY EAST ACROSS EASTERN PENNSYLVANIA AND MARYLAND. IT
EXTENDED FROM THE POCONOS THROUGH ALLENTOWN PA...SOUTH THROUGH
CHESTER COUNTY AND THEN ALONG THE NORTHERN CHESAPEAKE BAY. RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN HALF AN HOUR HAVE BEEN
REPORTED. THE RAIN WILL SLOWLY SHIFT EAST INTO THE PHILADELPHIA AND
WILMINGTON AREAS AFTER 6 AM...AND ALSO INTO WESTERN NEW JERSEY AND
THE NORTHERN DELMARVA.
BE ESPECIALLY CAUTIOUS ON THE ROADS THIS MORNING...AS THERE WILL BE
WATER PONDED IN LOW LYING AREAS AND UNDERPASSES. SLOW DOWN AND ALLOW
FOR EXTRA SPACE BETWEEN YOU AND THE CARS AROUND YOU.
A FEW OVERNIGHT RAINFALL REPORTS THROUGH 530 AM...READING AIRPORT
IN BERKS COUNTY...2.93 INCHES...AND MOUNT POCONO AIRPORT IN MONROE
COUNTY...2.42 INCHES.
KRAUS
Tornado, Montgomery
- When
- September 23, 6:20 AM EST to 6:21 AM EST
- Where
- Montgomery County, Narberth
- Rating
- F1
- Path length
- 0.8 mi
- Path width
- 100 yd
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.017, -75.267
An F1 tornado touched down along the Lower Merion Township side of the Narberth Borough/Lower Merion Township line. The tornado then proceeded east into Narberth Borough and remained on the ground for three-quarters of a mile. Wind damage was mainly whole trees and wires that were knocked down. More than 100 whole trees were knocked down. Dozens of homes were damaged by fallen trees. One tree fell through one house in Narbrook Park. The parent thunderstorm produced straight line wind damage in Delaware County and southwestern parts of Lower Merion Township before the tornado formed near North Wynnewood Avenue. The tornado proceeded into Narberth Borough along Windsor Avenue before lifting. A state of emergency was declared in Lower Merion Township as five major roads were closed including most of County Line Road. Downed wires temporarily children in a school bus. They were not injured. A tree fell on the SEPTA Regional Rail R5 train as it was leaving the Wynnewood Station. The unharmed passengers were removed from the train. Service was suspended for several hours. The path length of the tornado was about three-quarters of a mile and its path width was about 100 yards. The maximum estimated wind speed was 75 mph. The preliminary property damage estimate was one million dollars. A few thousand home and businesses lost power. All power was restored by the afternoon of the 24th.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in New Jersey, September 23, 2003$1.0 million · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$600,000 · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$500,000 · F1 · 1 event
- Damaging Wind in New Jersey, September 23, 2003$1.5 million · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, September 23, 20031 injured · $1.0 million · 61 kt wind · 1 event
- Flash Flooding and Flooding in Virginia, September 23 to 24, 2003$500,000 · 22 events
- Tornadoes and Damaging Winds in Virginia, September 23, 20032 injured · $122,000 · F1 · 9 events
- Flash Flooding and Damaging Wind in North Carolina, September 23, 2003$650,000 · 65 kt wind · 4 events
- Flash Flooding and Damaging Wind in Massachusetts, September 23, 2003$30,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New York, September 23, 2003$23,000 · 60 kt wind · 3 events
- High Wind in Alaska, September 23 to 24, 2003$16,000 · 59 kt wind · 6 events
- Flash Flooding and Flooding in Maryland, September 23 to 24, 2003$3,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371865.